Kentucky, 2018

Flooding in Kentucky, June 21, 2018

June 21, 2018 · NWS ILN · 4 events in 1 county or zone

Showers developed in a very moist tropical air mass, which was located ahead of a slow moving upper low. Between 1 and 3 inches of rain fell in general.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers developed in a very moist tropical air mass, which was located ahead of a slow moving upper low. Between 1 and 3 inches of rain fell in general.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 6:05 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 6:05 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
705 AM EDT Thu Jun 21 2018

.SYNOPSIS...
A frontal boundary will remain across the region today. The
front will slowly move north as a warm front tonight. A low
pressure system is then expected to move through the region
Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Frontal boundary has stalled across Central Indiana and Southern
Ohio this morning. Scattered showers and thunderstorms will
continue near the boundary through sunrise.

For today, the boundary is expected to move little. Meanwhile,
an embedded disturbance is forecast to eject northeast into the
Ohio Valley. The disturbance will bring lift, which will combine
with a focused low level jet. All these factors will impinge on
the front, producing widespread showers and embedded
thunderstorms. The concentrated axis of pcpn will move from
southwest to northeast through the day. PWATs will remain near 2
inches. As such, it looks like much of the region will see 1 to
2 inches of rain through tonight. Where thunderstorms occur
and persist, locally higher amounts will be possible. We were
not "worked" over as our neighbors were to our east yesterday
in terms of widespread heavy rain. So, am not planning a
flood/flash flood watch at this time, although localized
flooding (Flood Advisory level) can not be ruled out. Will
mention the heavy rain threat in the HWO. Clouds and pcpn will
hold temperatures down, with most locations seeing highs in the
upper 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Embedded disturbance will rotate north tonight. At the same
time, front will begin to move north as a warm front. This will
push the main pcpn axis north and northeast this
evening/overnight, leaving much of the region in the warm
sector. Only scattered convection is expected at this time in
the warm sector. Lows will range from the mid to upper 60s.

An upper level closed low will move toward our region from the
west on Friday. Embedded energy/vort lobes will rotate around
the low and across our region. Diurnal instability will rise
into the low end moderate category (1000-1200 J/kg) most
locations. These factors will also combine with the convergence
associated with the nose of a low level jet to produce the
likelihood of showers and thunderstorms by afternoon. Can not
rule out a strong or severe storm with strong/damaging winds.
Locally heavy rain will also continue. Any tornado threat
should remain west and north of our region, closer to the
associated surface low and former boundary where low level winds
will be more backed vs our unidirectional hodographs. Highs will
range from the upper 70s to the lower 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An active pattern will continue through the weekend, with quieter
conditions expected at the start of the week.

On Friday night, stacked low pressure will be located over central
Indiana, moving relatively slowly off to the northeast. The weather
pattern will be more amplified than in days prior, with the warm
sector moving north through the ILN CWA. Ahead of this low, the
entire area will be in a regime favorable for ascent, even as the
mid-level low center eventually weakens into an open wave as it
ejects northeastward. High PoPs will be kept in the forecast through
Friday night into early Saturday morning, with strong model support
that convection will be fairly widespread during this time frame.
Once the axis of the mid-level wave clears the forecast area
Saturday morning, chances for precipitation will decrease markedly.
With both shear and instability appearing to be quite weak on Friday
night -- the latter due to poor lapse rates in a rather moist
environment -- severe weather should be unlikely during the
overnight hours.

On Saturday, despite the passage of the wave, the air mass over the
forecast area will not have changed significantly -- just a little
drier in the mid levels. Weak instability should develop during the
afternoon, and the NAM has some evidence of a weak surface boundary
moving eastward into the area by late afternoon or evening. Thus,
some PoPs will need to be kept in the forecast until Saturday night,
when weak ridging briefly moving into the area will lead to dry
conditions through Sunday morning. To note, the GFS depicts a much
drier air mass aloft, with an inversion that would significantly
limit precipitation chances on Saturday. This is in disagreement
with both the NAM and ECMWF, which support the chance of
precipitation described above.

On Sunday, a frontal boundary is expected to develop just south of
the area, bringing yet another chance of convection -- mainly to the
southern half of the ILN CWA. 00Z runs are supportive of this
solution, contrasting with an earlier GFS run which brought
precipitation much further north. After this occurs, there is fairly
good model agreement in high pressure building into the Great Lakes
from the north, then moving into the northeastern states by Tuesday
morning. This supports a dry forecast for Monday and Tuesday with
reasonable confidence. On the back side of a mid-level ridge in a
somewhat-amplified pattern, a return to more moist conditions (and
chances for convection) appears likely on Wednesday.

Not seeing much change in temperatures through the period, with
generally lower to mid 80s for highs. The diurnal range may widen
slightly as drier conditions move in for early next week.

Moist conditions (with clouds and occasional chances for
precipitation) should keep highs generally in the upper 70s to
lower 80s through Saturday. The drier air mass moving in later will
allow for an increase in the diurnal range, and eventually a warming
trend going into the new week.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Frontal boundary has stalled out across Central Indiana and
Southern Ohio this morning. Conditions have deteriorated
quickly with showers/isolated storms between KDAY and KILN.
So, some low ceilings and visbilities will need to be placed in
the terminals before the main event late this morning into this
afternoon.

Otherwise, for today, an embedded disturbance is expected to
eject northeast into the Ohio Valley. This feature will be
associated with a focused low level jet. As such, it will
impinge on the boundary across our region, resulting in
widespread showers and embedded thunderstorms. Thunderstorms
will be hard to time given their embedded nature. However,
general MVFR ceilings and visbilities can be expected, with
pockets of at least IFR visbilities where thunderstorms/heavier
rain occur.

For tonight, frontal boundary will begin to slowly pivot north
as well as the disturbance. Widespread showers and embedded
thunderstorms will push north as well, leaving just scattered
convective activity for the later overnight period. It now
appears MVFR visbilities will develop along with IFR/LIFR
ceilings overnight as the low levels will remain moist.

OUTLOOK...Showers and thunderstorms possible at times through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Jun 21, 2:43 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
343 AM EDT Thu Jun 21 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
343 AM EDT Thu Jun 21 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Widespread showers and embedded thunderstorms will overspread the
region today. Showers and embedded thunderstorms will then move north
overnight. Most locations will see rainfall amounts of 1 to 2 inches.
However, where thunderstorms occur or persist, locally higher amounts
will be possible. These higher amounts may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will become likely Friday afternoon and
evening. A few thunderstorms may become strong or severe with
damaging winds the primary threat. In addition, the threat of locally
heavy rain will continue which may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Lewis

When
June 21, 8:18 AM EST to 10:18 AM EST
Where
Lewis County, 1.48 mi NNW of Ribolt to 1.53 mi N of Ribolt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.590, -83.530

Water was reported over Poplar Flat Road.

Flood, Lewis

When
June 21, 10:19 AM EST to 12:19 PM EST
Where
Lewis County, 0.69 mi WSW of Garrison to 1.05 mi W of Garrison
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.596, -83.182

Water was reported running over Kinney Road.

Flood, Lewis

When
June 21, 11:00 AM EST to 1:00 PM EST
Where
Lewis County, 2.16 mi W of Garrison to 1.84 mi E of Vanceburg
Cause
Heavy Rain
Property damage
$4,000
Reported by
State Official
Coordinates
38.600, -83.210

Tile was washed out near a house by rushing water.

Flood, Lewis

When
June 21, 11:22 AM EST to 1:22 PM EST
Where
Lewis County, 0.71 mi NNW of Vanceburg to 0.42 mi WNW of Vanceburg
Cause
Heavy Rain
Reported by
Public
Coordinates
38.609, -83.255

Water was reported flowing over a road in the Black Oak subdivision.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753727, 753728, 753729, 753731.